Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Kansas City, MO

June 1, 2001Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2001, 6:41 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 6:41 PM CDT (23:41 UTC)
Expired
Jun 1, 2001, 7:45 PM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:05 PM CDTThunderstorm Wind 57 MHarrisonville, MO6 inch tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012341
SVRMCI
KSC121-MOC037-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF PAOLA
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE

* UNTIL 745 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF PLEASANT
  HILL TO 6 MILES NORTH OF HILLSDALE...OR FROM 18 MILES NORTHEAST OF
  HARRISONVILLE TO 10 MILES SOUTH OF OLATHE...MOVING SOUTH AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STRASBURG AT 650 PM CDT
  SOMERSET AT 655 PM CDT
  OSAWATOMIE AT 700 PM CDT
  GARDEN CITY AT 710 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3840 9500 3847 9462 3852 9408 3856 9408
          3857 9413 3882 9413 3883 9461 3874 9462
   V       3872 9502

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Local storm report, Jun 1, 6:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    3 SSW MEADVILLE           MO   60 MPH TSTM GUST
06/01/01   LINN                           REPORTED BY PUBLIC.
Local storm report, Jun 1, 6:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    1 S CLAYCOMO              MO   75 MPH TSTM GUST
06/01/01   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR. TREES DOWN
                                          NEAR WORLDS OF FUN
Local storm report, Jun 1, 6:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    DE SOTO                   KS   1.75 INCH HAIL
06/01/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 6:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    1 NE LINWOOD              KS   1 INCH HAIL
06/01/01   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0622 PM    OVERLAND PARK             KS   65 MPH TSTM GUST
06/01/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR. WINDS  AT
                                          95TH AND ANTIOCH

0622 PM    OVERLAND PARK             KS   1.75 INCH HAIL
06/01/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT. 87TH AND
                                          INTERSTATE 435.
Local storm report, Jun 1, 6:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    2 W OLATHE                KS   2 INCH HAIL
06/01/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0622 PM    DE SOTO                   KS   70 MPH TSTM GUST
06/01/01   JOHNSON                        REPORTED BY PUBLIC.

@RUKWBCeKDENWWUS53 KEAX 012339
SVSMCI
KSZ105-020000-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT FRI JUN 1 2001

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JOHNSON COUNTY UNTIL
715 PM CDT...

AT 637 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES EAST OF OLATHE TO 5
MILES SOUTHWEST OF OLATHE...OR ALONG A LINE EXTENDING FROM LEAWOOD TO
3 MILES NORTHEAST OF GARDNER...MOVING SOUTHEAST AT 30 MPH.

TWO INCH DIAMETER HAIL AND WIND GUSTS TO 70 MPH WILL CONTINUE TO BE
POSSIBLE THROUGH 715 MPH. THERE ARE ALSO REPORTS OF HAIL COVERING
THE GROUND AND EXTENSIVE TREE DAMAGE IN DE SOTO.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3900 9463 3895 9502 3876 9502 3876 9462

&

18
Local storm report, Jun 1, 6:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ROTHVILLE                 MO   1 INCH HAIL
06/01/01   CHARITON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 1, 5:03 PM CDTSevere Thunderstorm WarningEAXGrundy42 min
Jun 1, 5:30 PM CDTSevere Thunderstorm WarningEAXLivingston45 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningEAXPlatte47 min
Jun 1, 5:51 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningEAXChariton51 min
Jun 1, 6:16 PM CDTSevere Thunderstorm WarningEAXRay29 min
Jun 1, 6:16 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette45 min
Jun 1, 4:59 PM CDTSevere Thunderstorm WarningEAXAtchison61 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningEAXLeavenworth66 min
Jun 1, 5:50 PM CDTSevere Thunderstorm WarningEAXWyandotte40 min
Jun 1, 6:06 PM CDTTornado WarningEAXJohnson, Leavenworth24 min
Jun 1, 6:26 PM CDTSevere Thunderstorm WarningEAXJohnson49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.